Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 107, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 21, 2002, 2:13 AM CDT for Kingsbury County, South Dakota. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2002, 2:13 AM CDT (07:13 UTC)
- Expired
- Jun 21, 2002, 2:45 AM CDT
- In force
- 32 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Kingsbury County, SD
The radar
The Sioux Falls radar (KFSD), 110 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 2:30 AM CDT | Hail 0.75 | Badger, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 7.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2428 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 210713 SVRFSD SDC077-210745- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 212 AM CDT FRI JUN 21 2002 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 245 AM CDT * AT 211 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF BADGER...OR ABOUT 7 MILES NORTHEAST OF LAKE PRESTON...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 4 WEST OF BADGER AROUND 220 AM CDT RURAL KINGSBURY COUNTY THROUGH 230 AM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4444 9747 4433 9727 4444 9714 4480 9712 BOUSTEAD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 8:40 PM CDT, 5 hours 33 minutes earlier.
Area forecast discussion, Jun 20, 8:40 PM CDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 840 PM CDT THU JUN 20 2002 EARLIER FCST LOOKS GOOD AND ONLY DID SOME ADJMNT FOR ON GOING SCTD SHWRS AND TSTMS. LOOKS LIKE THE MAIN THREAT WILL BE LATER TNGT AS WAVE FROM OUT W MOVS IN AFT MDNGT AND LOW LVL SRLY JET INCRS. BEST AREA OF TSTMS WILL BE TO N OF WRM FNT THAT WILL BE MOVG N FM NTRL NE AND CNTRL IA TNGT AND INTO SRN SD AND SRN MN FRI MRNG. TSTMS SHLD CONT INTO FRI MRNG AND WILL HAVE TO WATCH FOR HVY RAINFALLS. .FSD...NONE WB
In the hours before
Local storm report, Jun 20, 9:33 PM CDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
933 PM CDT THU JUN 20 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM 5 SE LE MARS IA .75 INCH HAIL
06/20/02 PLYMOUTH REPORTED BY STORM
SPOTTER.
0915 PM 5 N SMITHLAND IA TORNADO
06/20/02 WOODBURY REPORTED BY OFF-DUTY
NWS EMPLOYEE.Special weather statement, Jun 20, 10:00 PM CDT, 4 hours 13 minutes before
IAZ031-032-NEZ013-014-210330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1000 PM CDT THU JUN 20 2002 ...TORNADO WATCH WATCH NUMBER 540 HAS EXPIRED... THE THREAT OF SEVERE WEATHER HAS DIMINISHED FOR NOW...THEREFORE TORNADO WATCH NUMBER 540 FOR PARTS OF NORTHWEST IOWA AND NORTHEAST NEBRASKA HAS BEEN ALLOWED TO EXPIRE.
Local storm report, Jun 20, 11:00 PM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 PM CDT THU JUN 20 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0937 PM CLIMBING HILL IA FLOOD
06/20/02 WOODBURY SEVERAL ROADS UNDER
WATER. REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0950 PM CLIMBING HILL IA FLOOD
06/20/02 WOODBURY REPORTED BY STORM
SPOTTER. SEVERAL
FIELDS UNDER WATER.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 6:35 AM CDT | Severe Thunderstorm Warning | FSD | McCook | 25 min |
| Jun 21, 7:01 AM CDT | Severe Thunderstorm Warning | FSD | McCook, Minnehaha | 44 min |
| Jun 21, 8:40 AM CDT | Severe Thunderstorm Warning | FSD | Lake, Miner | 35 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.